MCHC offers a program to help with recovery from drug abuse

By Sarah Lennox, LICSW, at Mattapan Community Health Center

August 31 was International Overdose Awareness Day, a time to raise awareness of overdose and also reduce the stigma of substance use and its effects. According to the Centers for Disease Control and Prevention (CDC), 1,724 people died in 2015 in Massachusetts from overdose-related deaths (this is a 35.3 percent increase from 2014); 634 of these deaths were linked to heroin. The CDC also reported that in 2015 the overdose rates linked to synthetic opioids (such as Fentanyl) increased 72.2 percent from 2014 to 2015.

Although these numbers may seem daunting there is hope and help available. Mattapan Community Health Center’s new Outpatient Based Addiction Treatment (OBAT) program offers a variety of treatment options to treat all forms of substance-use disorders. These treatments include individual therapy, medication assisted treatment (such as buprenorphine (Suboxone), naltrexone (Vivitrol), acamprosate (Campra®), psychiatry, group therapy, and educational programming, including overdose education. All of these services are offered as part of a program that is integrated within our primary care clinic with a team of doctors, nurses, and social workers.

It is important to remember that an overdose is a medical emergency. According to the Bureau of Substance Abuse Services (BSAS), some signs that a person may be experiencing an overdose include: slowed or shallow breathing (or no breathing at all), appearing sleepy and not responding to voice or touch, blue or grayish skin color (including dark lips and fingernails), and deep snoring or gurgling sounds. If you suspect someone may be experiencing an overdose, BSAS recommends that you tap, shake, and shout at the person to try to elicit a response. If there is no response, make your hand into a fist and rub it along their breast bone. If there is still no response call 911.

While waiting for the ambulance you should begin rescue breathing (tilt the person’s head back, lift chin, pinch nose, and give a breath every 5 seconds), administer naloxone (Narcan) if you have it, and stay with the person if you feel safe doing so. If you do not feel comfortable responding to the overdose, always call 911. The 911 Good Samaritan law provides you with protection from arrest and prosecution for drug possession.

If you or someone you know is interested in learning more about the OBAT program please stop by the health center, or call 617-296-0061 or visit our website,


Submitted by Sarah Lennox, LICSW, at Mattapan Community Health Center